Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Lincoln, IL

May 29, 2019Clark County, Crawford County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 29, 2019, 9:36 PM CDT for Clark County, Crawford County, Illinois. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 9:36 PM CDT (02:36 UTC)
Expired
May 29, 2019, 11:30 PM CDT
In force
114 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clark County, IL, Crawford County, IL

The radar

The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 10:00 PM CDTHEAVY RAIN 6West Union, ILDELAYED REPORT- SIX INCHES OF RAIN IN 3 HOURS. FLASH FLOODING OCCURRED IN WEST UNION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

148 
WGUS53 KILX 300236
FFWILX
ILC023-033-300430-
/O.NEW.KILX.FF.W.0016.190530T0236Z-190530T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
936 PM CDT Wed May 29 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Crawford County in east central Illinois...
  Southern Clark County in east central Illinois...

* Until 1130 PM CDT.

* At 930 PM CDT, local law enforcement reported flooding in the 
  warned area. West Union is reported to have flooding along Route 
  1. Up to 7 inches of rain have fallen in parts of Clark County 
  according to radar estimates. Flash flooding will continue.

* Some locations that will experience flooding include...
  Annapolis, West Union, York, Darwin, Orange, West York and Bellair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3919 8762 3917 8762 3915 8765 3914 8766
      3912 8764 3907 8795 3924 8795 3931 8762
      3930 8761 3926 8761 3925 8759 3925 8757
      3922 8757

$$

37
1 follow-up statement
088 
WGUS73 KILX 300425
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1125 PM CDT Wed May 29 2019

ILC023-033-300432-
/O.EXP.KILX.FF.W.0016.000000T0000Z-190530T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford-Clark-
1125 PM CDT Wed May 29 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CRAWFORD AND SOUTHERN
CLARK COUNTIES WILL EXPIRE AT 1130 PM CDT...

The heavy rain has ended, however flooding continues. A flood 
warning remains in effect in this area.

LAT...LON 3919 8762 3917 8762 3915 8765 3914 8766
      3912 8764 3907 8795 3924 8795 3931 8762
      3930 8761 3926 8761 3925 8759 3925 8757
      3922 8757

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 29, 7:13 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 29, 7:13 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
713 PM CDT Wed May 29 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 321 PM CDT Wed May 29 2019

Focus in the near term is on the thunderstorm potential through
the remainder of today and tonight. Regional radar this afternoon
shows extensive convection from northeastern TX into SW MO with
additional scattered activity along the Ohio valley to our south.
Convection is expected to spread northeast through the rest of
today and do anticipate the greatest coverage of storms to stay
within the corridor described above, largely along or south of the
I-70 in Illinois late this evening and overnight. Meanwhile,
farther north, stable conditions have persisted over most of
central Illinois through the day associated with remnant outflow
from earlier convection. Stable waves have been noted on visible
satellite imagery through the day, and 18Z KILX raob indicated
just over 100 J/kg MLCIN. Given the time of day and thickening
cirrus blowoff from upstream convection, does seem that stability
may be a limiting factor for convection this evening. Still,
ascent associated with a low amplitude shortwave ahead of the main
upper low over the mid Missouri Valley and the right entrance
region to the upper jet moving over the area later today may
allow for at least scattered showers and thunderstorms north of
I-70. If this were to occur, ample shear in the environment still
supports at least a conditional severe threat with strong winds
and large hail the primary concerns. If any heavy thunderstorms
were to occur, couldn't rule out isolated flash flooding as well,
especially northwest of the Illinois River valley where 1-hr flash
flood guidance is between 0.75 and 1.0 inches. Confidence in this
occurring based on the aforementioned limiting factors is too low
to go with a flash flood watch at this time, but conditions will
need to be monitored closely this evening.

On Thursday, the main upper low to our west is progged to open and
swing east across the midwest resulting in yet another chance for
showers and thunderstorms. Lapse rates above 700mb don't look
overly impressive Thursday afternoon, so deep convection may
struggle limiting the overall severe threat. The wave does come
over at a favorable diurnal time, so the threat for some
lightning and possibly gusty, albeit sub-severe, winds remain.
Temperatures will be a bit cooler Thursday, topping out in the mid
to upper 70s.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 321 PM CDT Wed May 29 2019

Finally have a day without showers and thunderstorms in the
forecast on Friday in the wake of the upper wave that is progged
to shift east to the upper Ohio Valley Friday while a weak upper
ridge builds across the local area. Temperatures should respond
accordingly with highs back into the 80s across central Illinois
under mostly sunny skies and modest winds.

Break in the precipitation will be short-lived, however, as a
potent shortwave trough digs across the Great Lakes region over
the weekend. Modest 500mb height falls begin to overspread
Illinois on Saturday while the main cold front associated with
this system pushes across the area Saturday evening and overnight.
This front will be accompanied by another chance for showers and
thunderstorms, though the system does appear to remain
progressive.

High pressure builds across the Great Lakes and Midwest late in
the weekend an into the early part of next week. This should
provide yet another break from precipitation after any lingering
showers end early on Sunday and lasting into at least Monday.
Cooler temperatures are expected under the cooler north flow.
Highs are expected to be only in the low to mid 70s Sunday and
Monday. Confidence in the forecast details diminishes later in the
week as model discrepancies grow, but precip chances do return by
either Tuesday or Wednesday as the high settles off the east
coast with southwest flow bringing gulf moisture and warmer
temperatures back into the Midwest in its wake.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 713 PM CDT Wed May 29 2019

A shortwave to eject northeastward across central IL this evening
will spread showers and thunderstorms into the area. Thunderstorm
activity likely into KSPI by 1Z, and the remainder of the central
IL terminals by 2-3Z. Primarily VFR cigs except locally lower in
thunderstorms until widespread MVFR develops gradually overnight
and continues until around 18Z. Winds generally light, although
predominantly ENE, becoming WSW after 12Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...37
Hazardous weather outlook, May 29, 3:26 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
326 PM CDT Wed May 29 2019

ILZ027>031-036>038-040-041-047-049-050-301200-
Cass-Fulton-Knox-Marshall-Mason-McLean-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Another round of severe thunderstorms is possible tonight.
Damaging wind is the primary concern, though large hail may also
occur.

Moderate to Major flooding will continue along the Illinois
River and La Moine Rivers

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday and Wednesday. Severe weather is currently not expected.

Moderate to Major flooding will continue along the Illinois
River and La Moine River, with steady rises through the first
part of the weekend. Moderate flooding is also expected on the
Spoon River the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. The most likely
time frame is between 6 pm and 11 pm.

ILZ063-068-071>073-301200-
Clark-Clay-Crawford-Lawrence-Richland-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely late this afternoon and evening.
Damaging winds are the primary concern, as well as some large
hail.

Minor flooding continues on the Wabash and Little Wabash Rivers.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

While minor flooding on the Little Wabash River is expected to
subside late this week, it should continue on the Wabash River
through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

ILZ042>046-048-051>057-061-062-066-067-301200-
Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Jasper-Logan-Macon-Menard-Moultrie-Piatt-Sangamon-
Shelby-Vermilion-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely this evening. Damaging winds are
the primary concern, as well as some large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

Barker

In the hours before

Local storm report, May 29, 8:44 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
844 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HEAVY RAIN       1 S EFFINGHAM           39.11N 88.55W
05/29/2019  M2.42 INCH       EFFINGHAM          IL   MESONET

&&

25
Local storm report, May 29, 8:46 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
846 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     SOUTHERN VIEW           39.76N 89.65W
05/29/2019                   SANGAMON           IL   AMATEUR RADIO

            LARGE TREE LIMBS DOWN

&&

25
Special weather statement, May 29, 8:56 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
856 PM CDT Wed May 29 2019

ILZ042>045-051-053>056-300230-
Logan-Douglas-Sangamon-Coles-Macon-Piatt-De Witt-Moultrie-Champaign-
856 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLES...SOUTHEASTERN
LOGAN...NORTHEASTERN SANGAMON...NORTHERN MOULTRIE...PIATT...
SOUTHWESTERN DE WITT...SOUTHWESTERN CHAMPAIGN...DOUGLAS AND MACON
COUNTIES UNTIL 930 PM CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warrensburg to near Cooks Mill. Movement
was northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Decatur, Clinton, Monticello, Tuscola, Mount Zion, Forsyth, Arcola,
Villa Grove, Arthur, Maroa, Bement, Cerro Gordo, Harristown, Long
Creek, Atwood, Warrensburg, Lovington, Argenta, Oreana and Niantic.

This includes the following highways...
 Interstate 57 between mile markers 196 and 220.
 Interstate 72 between mile markers 132 and 165.

LAT...LON 4022 8899 3980 8803 3953 8837 3989 8922
TIME...MOT...LOC 0156Z 220DEG 35KT 3990 8910 3962 8840

37
Special weather statement, May 29, 9:00 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Lincoln IL
900 PM CDT Wed May 29 2019

ILZ042-300230-
Logan-
900 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN AND SOUTHWESTERN
MCLEAN COUNTIES UNTIL 930 PM CDT...

At 859 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lincoln, Atlanta, Hartsburg, Lawndale and Broadwell.

This includes the following highways...
 Interstate 155 between mile markers 0 and 5.
 Interstate 55 between mile markers 118 and 141.

LAT...LON 4028 8926 4028 8915 4020 8915 4000 8932
      4009 8953 4032 8942 4032 8927
TIME...MOT...LOC 0159Z 206DEG 22KT 4012 8938

37
Local storm report, May 29, 9:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
923 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     ROCHESTER               39.75N 89.54W
05/29/2019                   SANGAMON           IL   AMATEUR RADIO

            TREE LIMB DOWN ON A POWER LINE. TIME ESTIMATED.

&&

25
Local storm report, May 29, 9:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
926 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HEAVY RAIN       1 S ALTAMONT            39.04N 88.75W
05/29/2019  E5.50 INCH       EFFINGHAM          IL   PUBLIC

            RELAYED BY WAND-TV

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:20 PM CDTFlash Flood WarningILXEffingham, Jasper6 hr
May 29, 7:27 PM CDTSpecial Weather StatementILXChristian33 min
May 29, 7:28 PM CDTSpecial Weather StatementILXEdgar47 min
May 29, 7:55 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon35 min
May 29, 8:01 PM CDTSpecial Weather StatementILXVermilion29 min
May 29, 8:21 PM CDTSevere Thunderstorm WarningILXLogan, Sangamon24 min
May 29, 8:37 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard23 min
May 29, 8:56 PM CDTSpecial Weather StatementILXDouglas, Macon, Piatt34 min
May 29, 9:00 PM CDTSpecial Weather StatementILXLogan30 min
May 29, 10:55 PM CDTAreal Flood WarningILXClark, Crawford, Cumberland, Effingham, Jasper, Shelby7 hr
May 29, 11:34 PM CDTFlash Flood WarningILXStark4 hr
May 30, 5:42 PM CDTSevere Thunderstorm WarningILXWoodford18 min
May 30, 5:53 PM CDTSevere Thunderstorm WarningILXMcLean22 min
May 30, 6:19 PM CDTSpecial Weather StatementILXChampaign41 min
May 30, 6:26 PM CDTFlash Flood WarningILXPeoria3 hr
May 30, 6:54 PM CDTSpecial Weather StatementILXVermilion51 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.